Bethesda, MD (June 26, 2013) -- More people are being affected by drug-induced liver injury (DILI) than ever before, according to a new study in Gastroenterology, the official journal of the American Gastroenterological Association. This type of liver injury results from the use of certain prescription and over-the-counter medications, as well as dietary supplements, and is among the more challenging forms of liver disease due to its difficulty to predict, diagnose and manage.
Investigators conducted a population-based study in Iceland uncovering 19.1 cases of drug-induced liver injury per 100,000 inhabitants, per year. These results are significantly higher than the last population-based study of this kind, conducted in France from 1997-2000, which reported 13.9 cases per 100,000 inhabitants, per year.
The most commonly implicated drugs were amoxicillin-clavulante (penicillin used to fight bacteria), azathioprine (an immunosuppressive drug used in organ transplantation and autoimmune diseases) and infliximab (also used to treat autoimmune disease).
"Drug-induced liver injury is not a single, uncommon disease of the general population, but rather a series of rare diseases that occur only in persons who take specific medications," said Einar S. Björnsson, lead study author from the department of internal medicine, section of gastroenterology and hepatology, National University Hospital, Reykjavik, Iceland, and faculty of medicine at the University of Iceland. "Our study identified which medications put patients most at risk for developing liver diseases. With this information, physicians can better monitor and manage patients who are prescribed potentially liver-injuring drugs."
The study also showed that drug-induced liver injury was caused by a single prescription medication in 75 percent of cases, by dietary supplements in 16 percent and by multiple agents in 9 percent. Further, the incidence was similar in women and men, but increased with age; not surprising since the need for medication also increases with age.
Jaundice and other symptoms highly suggestive of liver injury, such as itching, nausea, abdominal discomfort and lethargy, were present in the majority of patients. Most patients had a favorable outcome after receiving care.
For more, watch Dr. Björnsson discuss his research in a Gastroenterology video abstract.
About the AGA Institute
The American Gastroenterological Association is the trusted voice of the GI community. Founded in 1897, the AGA has grown to include 17,000 members from around the globe who are involved in all aspects of the science, practice and advancement of gastroenterology. The AGA Institute administers the practice, research and educational programs of the organization. http://www.
Gastroenterology, the official journal of the AGA Institute, is the most prominent scientific journal in the specialty and is in the top 1 percent of indexed medical journals internationally. The journal publishes clinical and basic science studies of all aspects of the digestive system, including the liver and pancreas, as well as nutrition. The journal is abstracted and indexed in Biological Abstracts, Current Awareness in Biological Sciences, Chemical Abstracts, Current Contents, Excerpta Medica, Index Medicus, Nutrition Abstracts and Science Citation Index. For more information, visit http://www.